Suskin, Johanna; Shapiro, Charles L.
Aromatase inhibitors (AIs) are the treatment of choice for the majority of postmenopausal women with estrogen receptor (ER) positive breast cancers in early and advanced stage settings. One of most frequent side effects of AIs is bone loss that is of sufficient magnitude to increase risk of osteoporotic fractures. Osteoporosis is primarily a complex genetic disease with few modifiable risk factors. As the lifespan increases, and breast mortality decreases, more women with breast cancer will be at risk of osteoporotic fractures, or falls that result in fractures. The screening, prevention, and treatment of osteoporosis do not differ in women with or without breast cancer. Rather, breast cancer treatments, including AIs, chemotherapy-induced ovarian failure, and gonadotropin-releasing hormone (GnRH) agonists, all decrease estrogen, which causes net bone resorption, leading some women to experience fracture. Occurring in about fifty-percent of women, AI-induced arthralgia is one of the most common side effects, and causes of nonadherence and discontinuation. Registry studies show that nonadherence and discontinuation may contribute to higher breast cancer mortality. Thus, understanding the mechanisms, risk factors, and interventions to mitigate symptoms of AI-induced arthralgia is a high priority.